TOXIC EPIDERMAL NECROLYSIS AND STEVENS-JOHNSON SYNDROME
Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are potentially fatal skin disorders and the most severe form of erythema multiforme. The mortality rate from TEN approaches 30%. Both conditions are triggered by a reaction to medications or result from a viral infection. Antibiotics, antiseizure agents, bu-tazones, and sulfonamides are the most frequent medications im-plicated in TEN and SJS (Odom et al., 2000).
TEN and SJS are characterized initially by conjunctival burning or itching, cutaneous tenderness, fever, cough, sore throat, head-ache, extreme malaise, and myalgias (ie, aches and pains). These signs are followed by a rapid onset of erythema involving much of the skin surface and mucous membranes, including the oral mucosa, conjunctiva, and genitalia. In severe cases of mucosal in-volvement, there may be danger of damage to the larynx, bronchi, and esophagus from ulcerations. Large, flaccid bullae develop in some areas; in other areas, large sheets of epidermis are shed, exposing the underlying dermis. Fingernails, toenails, eyebrows, and eyelashes may be shed along with the surrounding epidermis. The skin is excruciatingly tender, and the loss of skin leaves a weeping surface similar to that of a total-body, partial-thickness burn; hence the condition is also referred to as scalded skin syndrome.
These conditions occur in all ages and both genders. The in-cidence is increased in older people because of their use of many medications. People with HIV, particularly those with acquired immunodeficiency syndrome (AIDS), and others who are im-munocompromised are at higher risk for SJS and TEN. Although the incidence of TEN and SJS in the general population is aboutcases per 1 million person-years, the risk associated with sul-fonamides in HIV-positive individuals may approach 1 case per 1000 (Odom et al., 2000). Most patients with TEN have an ab-normal metabolism of the culprit medication, and the mecha-nism leading to TEN seems to be a cell-mediated cytotoxic reaction (Wolkenstein, 2000).
Sepsis and keratoconjunctivitis are complications of TEN and SJS. Unrecognized and untreated sepsis can be life-threatening. Keratoconjunctivitis can impair vision and result in conjunctival retraction, scarring, and corneal lesions.
Histologic studies of frozen skin cells from a fresh lesion and cytodiagnosis of collections of cellular material from a freshly de-nuded area are performed. A history of ingestion of medications known to precipitate TEN or SJS may confirm medication reac-tion as the underlying cause.
Immunofluorescent studies may be performed to detect atypi-cal epidermal autoantibodies. A genetic predisposition to erythema multiforme has been suggested but is not confirmed for all cases.
The goals of treatment include control of fluid and electrolyte balance, prevention of sepsis, and prevention of ophthalmic com-plications. Supportive care is the mainstay of treatment.
All nonessential medications are discontinued immediately. If possible, the patient is treated in a regional burn center, because aggressive treatment similar to that for severe burns is required. Skin loss may approach 100% of the total body surface area. Sur-gical débridement or hydrotherapy in a Hubbard tank (ie, large, steel tub) may be performed to remove involved skin.
Tissue samples from the nasopharynx, eyes, ears, blood, urine, skin, and unruptured blisters are obtained for culture to identify pathogenic organisms. Intravenous fluids are prescribed to main-tain fluid and electrolyte balance, especially in the patient who has severe mucosal involvement and who cannot easily take oral nourishment. Because an indwelling intravenous catheter may be a site of infection, fluid replacement is carried out by nasogastric tube and then orally as soon as possible.
Initial treatment with systemic corticosteroids is controversial. Some experts argue for early high-dose corticosteroid treatment. However, in most cases, the risk for infection, the complication of fluid and electrolyte imbalance, the delay in the healing process, and the difficulty in initiating oral corticosteroids early in the course of the disease outweigh the perceived benefits. In patients with TEN thought to result from a medication reaction, cortico-steroids may be administered; however, the patients should be closely monitored for the previously stated adverse effects.
One report stated that intravenous administration of im-munoglobulin (IVIG) to 10 patients led to improvement within 48 hours and skin healing within 1 week. This response is dra-matically better than that obtained with immunosuppressives, and IVIG may soon become the treatment of choice (Rutter & Luger, 2001).
Protecting the skin with topical agents is crucial. Various top-ical antibacterial and anesthetic agents are used to prevent wound sepsis and to assist with pain management. Systemic antibiotic therapy is used with extreme caution. Temporary biologic dress-ings (eg, pigskin, amniotic membrane) or plastic semipermeable dressings (eg, Vigilon) may be used to reduce pain, decrease evap-oration, and prevent secondary infection until the epithelium re-generates. Meticulous oropharyngeal and eye care is essential when there is severe involvement of the mucous membranes and the eyes.
Copyright © 2018-2021 BrainKart.com; All Rights Reserved. (BS) Developed by Therithal info, Chennai.